Systemic paediatrics: prostaglandin infusion: practice question

A Pediatrics question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pediatrics · Systemic paediatrics: prostaglandin infusion

Sample item

A cyanosed newborn with pulmonary atresia is started on a prostaglandin E1 infusion and becomes apnoeic an hour later. What is the appropriate response?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Intubate and ventilate while continuing prostaglandin

Apnoea is a recognised adverse effect of prostaglandin E1, especially in neonates under 2 kg, and so ventilatory support must be available. The infusion is continued because the ductus is keeping the baby alive. Other effects include fever, flushing and hypotension.

Option by option

  • A. Give intravenous indomethacin

    Indomethacin closes the ductus and would be fatal in a duct-dependent lesion.

  • B. Increase the prostaglandin dose

    A higher dose raises the risk of further apnoea without treating it.

  • C. Stop the prostaglandin immediately

    Stopping prostaglandin allows the ductus to close and causes severe hypoxia.

  • D. Intubate and ventilate while continuing prostaglandin (correct)

    Correct. Ventilate the baby while the ductus is kept open.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pediatrics questions

Questions about this Pediatrics question

What is the answer to this Pediatrics question?

The best answer is D, Intubate and ventilate while continuing prostaglandin. Apnoea is a recognised adverse effect of prostaglandin E1, especially in neonates under 2 kg, and so ventilatory support must be available.

Why is "Give intravenous indomethacin" not the answer?

Indomethacin closes the ductus and would be fatal in a duct-dependent lesion.

Why is "Increase the prostaglandin dose" not the answer?

A higher dose raises the risk of further apnoea without treating it.

Why is "Stop the prostaglandin immediately" not the answer?

Stopping prostaglandin allows the ductus to close and causes severe hypoxia.

What concept does this question test?

It tests Systemic paediatrics: prostaglandin infusion in Pediatrics. The infusion is continued because the ductus is keeping the baby alive. Other effects include fever, flushing and hypotension.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Systemic paediatrics: prostaglandin infusion?

Memorise milestones and the vaccine schedule as tables and revise them often. Then use the flashcards and the other Pediatrics questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.